Virginia, 2004

Damaging Wind in Virginia, July 2, 2004

July 2, 2004 · NWS MRX · 1 event in 1 county or zone

Several trees were reported down in the southern part of the county near the city of Bristol.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several trees were reported down in the southern part of the county near the city of Bristol.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 2, 2:19 PM EST, 4 hours 1 minute earlier.

Area forecast discussion, Jul 2, 2:19 PM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 PM EDT FRI JUL  2 2004

.SHORT TERM (TONIGHT THRU SUNDAY NIGHT)...SEEMS THAT WE LOST ANY
SIGNIFICANT FEATURES TO HELP FOCUS CONVECTIVE DEVELOPMENT THIS
AFTERNOON WITH JUST SPOTTY DEVELOPMENT THUS FAR.  LOWERED POPS DOWN
TO CHANCE CATEGORY INTO THE EVENING HOURS...THEN CARRIED LESSER
CHANCE POPS FOR SHOWERS OVERNIGHT.  OTHERWISE...MOSTLY CLOUDY WITH
PATCHY FOG LATE TONIGHT.

FOR SATURDAY THROUGH SUNDAY NIGHT...MODELS DIFFER ON TIMING AND
COVERAGE OF THE SHRA/TSRA ASSOCIATED WITH THE UPPER LOW OVER THE
CENTRAL PLAINS.  ETA/MESO-ETA SUGGEST MAINLY SCATTERED AFTERNOON
CONVECTION SATURDAY...THEN SOME MESOSCALE ACTIVITY ARRIVING LATE SAT
NIGHT INTO EARLY SUNDAY.  GFS MODEL BROADBRUSHES CONVECTION
EVERYWHERE...YET MAV MOS POPS ARE NEVER ABOVE 50 PERCENT FOR
SATURDAY NIGHT OR SUNDAY.  NGM MODEL AND MOS ARE JUST ABOUT THE
DRIEST OF THE THREE. THUS...FOR NOW I KEPT CONTINUITY WITH PREVIOUS
FORECAST AND GRIDS AND WILL LET LATER SHIFTS ADJUST FORECAST AS
THINGS BECOME MORE CLEAR.  ANYWAY...THE BRUNT OF THE SHRA/TSRA
SHOULD END SUNDAY AFTERNOON OR EVENING BEFORE ANY FIREWORKS EVENTS
OCCUR.

THERE LOOKS TO BE A SLIGHT AMOUNT OF DRYING BEHIND THIS SYSTEM INTO
EARLY NEXT WEEK...ALTHO THE PRECIPITABLE WATER VALUES LOOK TO REMAIN
IN THE 1.25 TO 1.50 RANGE.  SO...CANT RULE SOME DAYTIME CONVECTION
IN THE EXTENDED PERIODS.

.LONG TERM (MON THRU FRI)...GREAT LAKES/ERN MIDWEST STATES UPR TROF
BUILDS E ACROSS UPR OH VLY WITH TRAILING VORT PROGGED TO PASS ACROSS
THE FA. WILL JUST USE A SLGT CHC POP FOR MON TO ACCOUNT FOR SMALL
CHC SHRA/TSRA WITH THIS FEATURE. KEPT A DIURNAL CONVECTION PATTERN
RUNNING FOR TUE WITH SLGT CHC PM TSRA. WENT AHEAD AND RAISED POPS TO
LOW CHC CATEGORY FOR WED AS NEXT UPR TROF DRIVES E ACROSS NRN TIER
STATES AND PUSHES CD FNT INTO AND THRU MOST OF FA. KEPT THU DRY
BEHIND THIS FNT OVR MOST OF FA WITH THE EXCEPTION OF SE TN/SW NC
WHERE SLGT TO SMALL CHC POPS WERE APPLIED TO ACCOUNT FOR THE VERY
REAL POSSIBILITY OF A CD FNT MAKING IT ALL THE WAY THRU THE FA
DESPITE THE FACT THAT A BERMUDA HIGH WANTS TO MAKE ITS PRESENCE
FELT. THIS MAY RESULT IN A STALLED FNT AND HIGHER POPS ACROSS NOT
ONLY SE TN BUT ALSO E CNTRL SECTIONS OF THE EASTERN TN FA. AT THIS
TIME WILL TRY TO GO WITH AN OPTIMISTIC FCST AND DRY IT OUT ON DAY
SEVEN FOR THE ENTIRE AREA. BOUGHT INTO THE WARMER MAX TEMPS DUE TO
BUILDING HEIGHTS THRU THE EXTENDED ALTHOUGH DID NOT GO QUITE AS WARM
AS GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  85  70  88 /  50  60  50  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  84  69  86 /  50  70  50  40
OAK RIDGE, TN                       70  84  69  86 /  50  70  50  40
TRI CITIES AIRPORT, TN              66  84  67  84 /  50  60  50  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG/TH
Hazardous weather outlook, Jul 2, 4:30 AM EST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT FRI JUL 2 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-031000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
530 AM EDT (430 AM CDT) FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A VERY MOIST AIRMASS WILL REMAIN IN PLACE ACROSS THE REGION TODAY
WITH A WEAK WIND FIELD TO PUSH THUNDERSTORMS ALONG. THIS SCENARIO
WILL CREATE THE POTENTIAL FOR A FEW SLOW-MOVING THUNDERSTORMS TO
PRODUCE LOCALLY HEAVY RAINFALL OF UP TO TWO OR THREE INCHES ACROSS A
FEW AREAS.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

THIS MOIST AIRMASS WILL REMAIN ACROSS THE REGION FOR MOST OF THE
WEEK...WITH THE THREAT OF LOCALLY HEAVY RAINFALL CONTINUING WITH A
FEW ISOLATED THUNDERSTORMS. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT DUE TO THE
POSSIBILITY OF FLOODING IN A FEW AREAS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The radar

The Charleston,WV radar (KRLX), 103 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 2, 6:20 PM EST
Where
Washington County, Abingdon
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.217, -81.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410692.